Oklahoma, 2020

Wildfire in Oklahoma, March 6, 2020

March 6, 2020 · NWS OUN · 2 events in 2 counties and zones

A wildfire burned roughly 481 acres near Sharon, OK on the 6th. A second wildfire burned nearly 905 acres in the Atoka Wildlife Management area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A wildfire burned roughly 481 acres near Sharon, OK on the 6th. A second wildfire burned nearly 905 acres in the Atoka Wildlife Management area. No damage was reported with either fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 6, 11:29 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Mar 6, 11:29 AM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1129 AM CST Fri Mar 6 2020

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 102 AM CST Fri Mar 6 2020

High surface pressure will continue to settle in, keeping our winds
light and northerly through mid morning.  As our upper ridge begins
to build, increasing southerly winds will make a return as we will
restart a gradual warming trend.  With maximum sunshine during the
day, expecting seasonably normal and mild temperatures with highs in
the lower 60s.  High cloudiness will be increasing Friday night as
the upper ridge dirties up.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 245 AM CST Fri Mar 6 2020

Main issues are fire weather concerns again on Saturday, and rain
chances Sunday/Monday and again late week.

The shift to southerly winds today will bring slightly higher
dewpoints into the area, but winds will increase Saturday
afternoon as surface trough strengthens over the High Plains. The
increased winds will lead to elevated and likely to areas of
near-critical fire weather conditions in the northwest.

On Sunday, although the longwave trough remains well off the
Pacific Coast, the first of a series of shortwaves in the
southwest flow aloft approaches the Southern Plains and increases
rain chances. A more significant shortwave amplifies as it
approaches Sunday night and early Monday, and the precipitation
area is expected to expand. There is no significant CAPE or
elevated CAPE forecast to develop until perhaps Monday as the wave
moves over the area, so will not mention any thunder potential
until Monday. There is a break in the precipitation potential
Monday Night and Tuesday as this wave moves east. Precipitation
chances develop again early Wednesday as isentropic lift begins to
develop in the 295K/300K range. The longwave trough then
approaches the area on Thursday providing additional lift and
continuing precipitation chances.

&&

.AVIATION...
(18Z TAFS)
Issued at 1126 AM CST Fri Mar 6 2020

VFR conditions will prevail through 18Z Saturday. A southerly wind
has already return to western Oklahoma and will be a little breezy
through the afternoon. Elsewhere, a light wind will become
southerly this afternoon and evening. The wind will increase
overnight into Saturday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  62  37  64  45 /   0   0   0   0
Hobart OK         64  37  65  43 /   0   0   0   0
Wichita Falls TX  64  39  65  45 /   0   0   0   0
Gage OK           65  40  67  43 /   0   0   0   0
Ponca City OK     60  36  65  45 /   0   0   0   0
Durant OK         64  38  64  43 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...68
LONG TERM....26
AVIATION...06
Hazardous weather outlook, Mar 6, 12:06 PM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1206 PM CST Fri Mar 6 2020

OKZ004>048-050>052-TXZ083>090-071100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1206 PM CST Fri Mar 6 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Fire Weather...
Elevated fire weather conditions are expected this afternoon
across far western Oklahoma.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Fire Weather...
Elevated to near-critical fire weather conditions are expected
Saturday afternoon across northwest Oklahoma.

.Thunderstorms...
There is a chance for thunderstorms Monday, and again on Wednesday
and Thursday of next week. Severe thunderstorms are unlikely.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Woodward

When
March 6, 2:15 PM CST to 9:15 PM CST
Where
Woodward forecast zone
Reported by
Park/Forest Service
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Wildfire, Atoka

When
March 6, 4:30 PM CST
Where
Atoka forecast zone
Reported by
Park/Forest Service
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882667, 882669.